Wyoming, 2019

Hail and Damaging Wind in Wyoming, May 16, 2019

May 16, 2019 · NWS RIW · 4 events in 4 counties and zones

An upper level disturbance moving across Wyoming brought strong to locally severe thunderstorms on the afternoon and evening of May 16th. At Worland, a wind gust of 58 mph was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance moving across Wyoming brought strong to locally severe thunderstorms on the afternoon and evening of May 16th. At Worland, a wind gust of 58 mph was recorded. Hail from the size of pennies to nickels was reported in Park, Hot Springs and Washakie Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 16, 1:29 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, May 16, 1:29 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
229 PM MDT Thu May 16 2019

.SHORT TERM...(This evening through Friday)
Issued at 133 PM MDT Thu May 16 2019

The next H5 low sweeps across Wyoming during the next 36 hours,
with continued chances for rain into Friday. Tonight the showery
regime will shift to just light rain, with some snow in the
highest elevations. Friday will be a cooler day, as the cold front
will be through the region. Highs will only reach the 60s east of
the divide and the 50s to the south and west. With the center of
the trough overhead, shower chances will remain in the forecast,
especially for higher elevations. Some showers may strengthen a
bit more across eastern Natrona and Johnson Counties tomorrow
afternoon, but moisture will be limited depending on how
widespread thunderstorm activity is farther to the southeast into
western Nebraska.

.LONG TERM...(Friday night through Thursday)
Issued at 133 PM MDT Thu May 16 2019

By Friday night, the upper level low looks to move eastward from
eastern Idaho into Wyoming with the surface low moving from north
central WY into eastern WY.  This movement will bring the colder air
with the system eastward across the forecast area, and then serve to
bring stronger northerly flow into northern and central WY.
Precipitation should spread southward from northern into central WY
about midday Saturday.  Westerly moist flow is expected to move
eastward through southern WY as well with the front to bring
showers.  Snow levels will drop down to 6-7K ft by Saturday morning,
bringing several inches of snow to elevations in the mountains above
8K ft. Precipitation is expected to linger along and east of the
divide Saturday afternoon into the evening hours, with moderate
precipitation in favored upslope areas like the Lander foothills and
Casper mountain.  Northerly flow could be fairly strong around
Buffalo late Saturday as the low moves into eastern SD.

Late Saturday night into Sunday morning will provide a brief respite
between storm system, thought temperatures will remain below average
for mid May.  The next system moves onshore to northern California
late Sunday, and spreads increasing clouds and moisture into western
and southwest WY by Sunday evening.  At first, a warm front-esque
feature is expected to rotate from the UT/SO/WY border northward
early Monday morning to bring precipitation and easterly flow to
much of the area.  As the upper level low center moves quickly into
the northern Great Basin, cool moist air with widespread showers
will be over much of the forecast area.  All medium range models are
indicating the low center to track eastward across northern Colorado
from Monday into Tuesday.  This is a favorable pattern for moist
northeast flow and moderate precipitation along and east of the
divide. The higher amounts should be from South Pass/Lander eastward
to Casper and then northward to the east slopes of the Bighorns.
Snow levels Tuesday morning look to be between 6-7K ft, so expect
heavy wet snow in the higher elevations.  With a stationary boundary
remaining over the area, forecast is continuing with chance of
precipitation through Wednesday evening.  Another low pressure
system move through the southwest US will help to keep cool moist
air in place from the north on Wednesday.  This system is currently
expected to move northeast toward WY on Thursday for more active
weather, thought slightly higher temperatures.

Overall a very active moist weather pattern for western and central
WY with max temperatures generally 10 degrees below normal for this
time of year.  Precipitation amounts could be significant in some
areas during this typically wettest month of the year.  In addition,
the higher elevations of the mountain ranges could see significant
wet snow.

&&

.AVIATION...18Z Issuance

Next round of convection already firing off the western mountains
late Thursday morning in the wake of a departing shortwave.
Precipitation and cloud cover associated with the shortwave will
slow the return of the drier, southerly flow into the central
terminals Thursday afternoon. Still expect this drier, breezier
airmass over KRKS to push north to KLND, KRIW, and KCPR later this
afternoon. KCOD, KJAC, KBPI, and KPNA are the most likely terminals
to see afternoon convection. However, the strongest storms may end
up being over the northern Big Horn Basin around KCOD given shear
profiles and moist lower atmosphere. MVFR possible with the stronger
convection, otherwise VFR will prevail through the afternoon.
Precipitation will become more widespread west of the Continental
Divide this evening and overnight and have included MVFR at KJAC.
Moist boundary layer and weak upslope surface flow may also bring in
low clouds at KCOD early Friday morning. Confidence is high enough
to include these MVFR ceilings at KCOD from 09Z-16Z/Friday.
Conditions should improve at most terminals between 15Z-18Z/Friday
with KJAC and KCOD the last to see improvement to VFR.

&&

.FIRE WEATHER...
Issued AT 133 PM MDT Thu May 16 2019

Scattered showers and a few thunderstorms are expected through the
rest of today and into tomorrow for most areas, especially the
higher elevations. Gusty southwest winds currently racing from
Rock Springs to Casper will again be breezy during the day Friday,
but increased moisture will keep humidity values from dropping
below 40 percent during the afternoon. Mixing and smoke dispersal
will be good to excellent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...McDonald
AVIATION...CNJ
FIRE WEATHER...Straub
Hazardous weather outlook, May 16, 1:53 PM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 PM MDT Thu May 16 2019

WYZ001>020-022>030-171300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 PM MDT Thu May 16 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Rest of Today and Tonight

Isolated to scattered thunderstorms late this afternoon and
evening. A few strong to severe thunderstorms are possible,
especially in the northern Big Horn Basin and Johnson County until
sunset.

Dry, warm, and windy conditions will lead to elevated fire
weather conditions in Sweetwater County and portions of central
Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...A chance of showers and thunderstorms. Light snow
possible in the mountains.

Sunday through Wednesday...A chance of showers and isolated
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 16, 2:29 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
329 PM MDT Thu May 16 2019

WYZ011-020-162215-
Southeast Johnson County-Natrona County Lower Elevations-
329 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teapot Rock, which is 31 miles north of Casper, moving northeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Midwest around 400 PM MDT.
  Edgerton around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10608 4324 10607 4317 10613 4325 10636
      4356 10624 4350 10605
TIME...MOT...LOC 2129Z 203DEG 12KT 4328 10621

Meunier
Special weather statement, May 16, 3:29 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
429 PM MDT Thu May 16 2019

WYZ011-162315-
Southeast Johnson County-
429 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Reno Historical Site, which is 17 miles east of Kaycee, moving
north at 25 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Fort Reno Historical Site around 445 PM MDT.

Other locations impacted by this storm include Sussex.

LAT...LON 4371 10613 4364 10636 4400 10663 4410 10625
TIME...MOT...LOC 2229Z 161DEG 20KT 4374 10628

Meunier
Special weather statement, May 16, 3:57 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
457 PM MDT Thu May 16 2019

WYZ005>007-162345-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
457 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 545 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs State Park, which is near Thermopolis, moving north at 35
mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Thermopolis and Hot Springs State Park around 505 PM MDT.
  Lucerne around 515 PM MDT.
  Kirby around 525 PM MDT.
  Winchester around 530 PM MDT.
  Wyoming Boys School around 545 PM MDT.

Other locations impacted by this storm include Hot Springs County
Fairgrounds and Washakie County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4351 10798 4350 10823 4401 10837 4402 10795
TIME...MOT...LOC 2257Z 173DEG 29KT 4359 10812

Meunier
Special weather statement, May 16, 4:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
502 PM MDT Thu May 16 2019

WYZ011-162345-
Southeast Johnson County-
502 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kaycee, moving north at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kaycee around 515 PM MDT.
  Mayoworth around 535 PM MDT.

This includes Interstate 25 between mile markers 239 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4389 10629 4353 10649 4353 10666 4387 10683
      4388 10682 4388 10681 4390 10681 4391 10680
TIME...MOT...LOC 2302Z 173DEG 28KT 4360 10663

Meunier
Special weather statement, May 16, 4:11 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Thu May 16 2019

WYZ010-011-170000-
Southeast Johnson County-Northeast Johnson County-
511 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Powder River Rest Area, which is 32 miles southeast of
Buffalo, moving north at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Powder River Rest Area around 525 PM MDT.

This includes Interstate 90 between mile markers 82 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4399 10605 4404 10630 4456 10625 4453 10601
      4452 10602 4408 10601
TIME...MOT...LOC 2311Z 194DEG 28KT 4410 10615

Meunier

The radar

The Riverton/Lander radar (KRIW), 67 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hot Springs

When
May 16, 4:15 PM MST to 4:20 PM MST
Where
Hot Springs County, 1 mi S of Thermopolis to 1 mi N of Thermopolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.636, -108.200

A trained spotter reported penny size hail in Thermopolis.

Hail, Johnson

When
May 16, 4:20 PM MST to 4:30 PM MST
Where
Johnson County, 1 mi S of Kaycee to 1 mi N of Kaycee
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.706, -106.650

An off duty National Weather Service meteorologist reported penny size hail in Kaycee.

Hail, Park

When
May 16, 5:00 PM MST to 5:10 PM MST
Where
Park County, 4 mi W of Meeteetse to 6.03 mi NNW of Meeteetse
Measured
0.88 in hail
Reported by
Public
Coordinates
44.150, -108.951

The public reported nickel size hail west of Meeteetse.

Thunderstorm Wind, Washakie

When
May 16, 6:24 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

The ASOS at the Worland airport reported a wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819585, 819584, 819586, 819587.